2 North Texans Hospitalized After Using Synthetic Opioid

2 North Texans Hospitalized After Using Synthetic Opioid

Heroin-like drug lands 1 person in the ICU

BY JULIE FIDLER
POSTED ON MARCH 16, 2016

2 North Texans Hospitalized After Using Synthetic Opioid

A synthetic opioid created in the 1970’s has made an appearance in parts of Texas recently, and health officials are concerned about the dangers associated with it.

At least 2 North Texans have been hospitalized after using the drug, U-47700, according to officials with the North Texas Poison Center. Dr. Joann Schulte, a toxicologist with the North Texas Poison Control Center said of the dangerous substance:

“No matter how you want to party – I don’t think anyone wants to die.”

Schulte said the 2 people who wound up in the hospital were part of a group of 4 young adults who experimented with U-47700 at a party. The other person who was hospitalized had to be placed in the ICU with respiratory depression.

Respiratory depression, or hypoventilation, is a potentially deadly condition that can occur as a result of using strong opioids. The 4 individuals snorted the drug, thinking it would give them a cocaine-like high, but instead it an effect similar to heroin.

U-47700 is readily available on websites and online forums. North Texas Poison Center’s Dr. Kristina Domanski said in a news release obtained by NBCDFW that it was intended to be a research drug, but it has been recycled into a recreational one.

Schulte told Kera News:

“The people who ordered this, who became sick in the Dallas-Fort Worth area, thought it was cocaine. There’s a lot of misrepresentation on the Internet. It’s labeled as ‘Research chemical. Not for human consumption’ and they’re clearly pushing it for human consumption. And so these people thought they were going to be using something that gave them a high like cocaine and instead they got the cool, as they described it, of heroin, which they weren’t expecting.

It’s a shorter acting opioid. The big concern is respiratory depression. If you have respiratory depression, meaning if you don’t breathe, you end up dead. And the person who is admitted into the intensive care unit was found blue in what is called agonal respiration, meaning taking your last breaths.”

The United States is currently grappling with a nationwide opioid and heroin epidemic. Most opioid addicts buy the drugs on the street, or get them from their friends, or fake pain to get prescriptions.

Schulte said synthetic opioids are especially risky because they can be purchased online, which is unusual. There’s no way to know exactly what else may be in the drugs.

Dr. Alan Podawiltz, chairman of psychiatry at John Peter Smith Hospital and the UNT Health Science Center in Fort Worth, told the Star-Telegram:

“Not only are you not sure what you are getting, sometimes they mix them with other chemicals like insecticides and strychnine. When you get something like this over the Internet — you don’t know exactly what it is.”

Dallas police say they haven’t encountered any activity relating to U-47700, like they have with synthetic marijuana, but it has been used recreationally for such a short time that it’s hard to test for it. In North Texas, tests must be sent away to a lab. It could take months to develop a new, faster test.

Leave a Reply